Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 7, NWS Flagstaff, AZ

July 21, 2013Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 21, 2013, 10:32 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2013, 10:32 PM MST (05:32 UTC)
Expired
Jul 22, 2013, 1:30 AM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 87 km from the middle of the area, began a volume at 05:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 5.5 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2013-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 807 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2013-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
807 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

658 
WGUS55 KFGZ 220532
FFWFGZ
AZC005-220830-
/O.NEW.KFGZ.FF.W.0007.130722T0532Z-130722T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1032 PM MST SUN JUL 21 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 130 AM MST

* AT 1025 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED 1 TO 2 INCHES OF RAIN HAD FALLEN ON THE SOUTHERN PORTION 
  OF THE SCHULTZ BURN. THE HUTHCHINSON ACRES NEIGHBORHOOD WILL BE    
  IMPACTED BY THE RUNOFF FROM THIS STORM.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...

ROADWAYS IN AFFECTED NEIGHBORHOODS WILL LIKELY BECOME IMPASSABLE DUE 
TO HIGH WATER...ROCK MATERIAL...AND DEBRIS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3531 11160 3531 11155 3527 11155 3527 11161

$$

MCCOLLUM
4 follow-up statements
609 
WGUS75 KFGZ 220556
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1056 PM MST SUN JUL 21 2013

AZC005-220830-
/O.CON.KFGZ.FF.W.0007.000000T0000Z-130722T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
1056 PM MST SUN JUL 21 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM MST FOR
CENTRAL COCONINO COUNTY...

AT 1048 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING HEAVY RAIN AND FLASH FLOODING OVER 
THE SOUTHERN PORTION OF THE SCHULTZ BURN AREA. THE HUTCHINSON ACRES 
NEIGHBORHOOD WILL BE MOST IMPACTED WITH WATER LIKELY MOVING OUT OF 
THE USUAL DRAINAGES. FURTHER NORTH...FLOWS ARE EXPECTED TO REMAIN IN 
NORMAL DRAINAGES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3531 11160 3531 11155 3527 11155 3527 11161

$$

MCCOLLUM
274 
WGUS75 KFGZ 220620
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1120 PM MST SUN JUL 21 2013

AZC005-220830-
/O.CON.KFGZ.FF.W.0007.000000T0000Z-130722T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
1120 PM MST SUN JUL 21 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM MST FOR
CENTRAL COCONINO COUNTY...

AT 1115 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE LIGHT SHOWERS OVER THE SCHULTZ BURN AREA BUT HEAVY RAIN HAS 
ENDED. FLOODING HAS BEEN REPORTED BY THE COUNTY SHERIFF OVER HIGHWAY 89 AT 
SILVER SADDLE ROAD AS WELL AS SOME FLOODING OF TRAILER HOMES AT THAT 
INTERSECTION. IN ADDITION...COUNTY PUBLIC WORKS REPORTED FLOWING 
WATER ON CAMPBELL DRIVE. RUNOFF WILL CONTINUE TO IMPACT WESTERN 
PORTIONS OF DONEY PARK THROUGH 130 AM MST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY 
DEEPER THAN THEY APPEAR. WHEN ENCOUNTERING FLOODED ROADS MAKE THE 
SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3531 11160 3531 11155 3527 11155 3527 11161

$$

MCCOLLUM
088 
WGUS75 KFGZ 220656
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1156 PM MST SUN JUL 21 2013

AZC005-220830-
/O.CON.KFGZ.FF.W.0007.000000T0000Z-130722T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
1156 PM MST SUN JUL 21 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM MST FOR
CENTRAL COCONINO COUNTY...

AT 1148 PM MST...NATIONAL WEATHER SERVICE RADAR INDICATED ONLY LIGHT 
SHOWERS OVER THE SCHULTZ BURN AREA...LIKELY ENDING BY 1230 AM MST. 
HEAVY RUNOFF CONTINUES ACROSS THE HUTCHINSON ACRES AREA INCLUDING 
CAMPBELL AVENUE...PAINTBRUSH LANE AND SIESTA LANE. WATER IS ALSO 
CROSSING OVER HIGHWAY 89 AT SILVER SADDLE ROAD. AVOID TRAVEL IN 
THIS AREA TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3531 11160 3531 11155 3527 11155 3527 11161

$$

MCCOLLUM
684 
WGUS75 KFGZ 220832
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
132 AM MST MON JUL 22 2013

AZC005-220838-
/O.EXP.KFGZ.FF.W.0007.000000T0000Z-130722T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
132 AM MST MON JUL 22 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 130 AM MST FOR CENTRAL
COCONINO COUNTY...

AT 125 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAINFALL HAS ENDED ACROSS THE SCHULTZ BURN SCAR. LAW ENFORCEMENT 
OFFICIALS IN THE AREA REPORT THAT WATER FLOWS HAVE SIGNIFICANTLY 
DECREASED AND ROUTE 89 HAS BEEN CLEARED. THEREFORE...THE FLASH
FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

TRAVELERS IN THE AREA SHOULD BE AWARE THAT SIDE STREETS WEST OF 
ROUTE 89...ESPECIALLY FROM SILVER SADDLE NORTHWARD TO CAMPBELL 
AVENUE AND COPELAND LANE...MAY STILL HAVE DEBRIS AND SOME AREAS OF 
PONDING WATER FOR THE REMAINDER OF TONIGHT.

LAT...LON 3531 11160 3531 11155 3527 11155 3527 11161

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 8:30 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 21, 8:30 PM MST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
830 PM MST SUN JUL 21 2013

.SYNOPSIS...MOIST AND UNSTABLE SOUTHEASTERLY FLOW WILL PERSIST OVER
ARIZONA FOR SEVERAL DAYS WITH SHOWERS AND THUNDERSTORMS EXPECTED
EACH DAY.

&&

.DISCUSSION...

FOR TONIGHT...SCATTERED THUNDERSTORMS WERE CONTINUING IN THE GENERAL
AREA OF THE GRAND CANYON AND WESTERN PORTIONS OF THE LITTLE COLORADO
RIVER VALLEY. AS A RESULT...A FLASH FLOOD WATCH WILL CONTINUE FOR
THOSE PORTIONS OF NORTH CENTRAL ARIZONA UNTIL 100 AM MST. ELSEWHERE
THE THREAT FOR HEAVY RAIN PRODUCING STORMS HAS ENDED AND THE FLASH
FLOOD WATCH HAS BEEN DROPPED. FOR THE REMAINDER OF THE NIGHT...ONLY
ISOLATED THUNDERSTORM ACTIVITY IS EXPECTED AFTER MIDNIGHT WITH SKIES
REMAINING MOSTLY CLOUDY.

ON MONDAY...MOISTURE AND INSTABILITY PROFILES WILL REMAIN VIRTUALLY
UNCHANGED WITH A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS WITH
DAYTIME HEATING.

FOR TUESDAY THROUGH SATURDAY...EASTERLY COMPONENTS WILL REMAIN IN
THE STEERING FLOW ON TUESDAY AS THE HIGH STRUGGLES TO BUILD
STRENGTH AND WEAK LOW PRESSURE REMAINS OFF THE WEST COAST. THE
THREAT OF NOCTURNAL CONVECTION FROM WESTWARD MOVING BOUNDARIES IN
THE LITTLE COLORADO RIVER VALLEY WILL EXIST IN EVERY PERIOD THROUGH
TUESDAY. AFTER TUESDAY...STREAMLINES BECOME SOUTHERLY AND THEN
WESTERLY AS THE HIGH STRENGTHENS. THIS WILL BRING IN DRIER...WARMER
AND MORE STABLE AIR FOR THE MUCH OF SOUTHWEST THURSDAY AND FRIDAY.
AS A RESULT...THE CHANCE OF SHOWERS AND THUNDERSTORMS HAS BEEN
TRENDED DOWNWARD TOWARD THE END OF THE WEEK. HOWEVER...MOST FORECAST
MODELS SHOW SOUTHERLY FLOW AND DEEPER MOISTURE RETURNING NEXT
WEEKEND.

&&

.AVIATION...FOR THE 06Z PACKAGE...MONSOON MOISTURE WILL REMAIN OVER
ARIZONA. ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
THE NIGHT BECOMING SCATTERED TO NUMEROUS AFTER 18Z.
OTHERWISE...EXPECT MAINLY BROKEN SKY CONDITIONS WITH SCATTERED
CEILINGS OF 2-4 KFT AGL OVER THE HIGHER TERRAIN. AVIATION DISCUSSION
NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...A MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE
ACROSS ARIZONA ALLOWING FOR THE DEVELOPMENT OF SCATTERED SHOWERS AND
STORMS MONDAY AND TUESDAY. CONVECTIVE ACTIVITY WILL FAVOR THE
AFTERNOON AND EARLY EVENING HOURS...THOUGH SOME SHOWERS WILL
CONTINUE OVERNIGHT. EXPECT NEAR AVERAGE DAILY TEMPERATURES.

WEDNESDAY THROUGH FRIDAY...CHANCES FOR DAILY THUNDERSTORMS WILL
CONTINUE UNDER A MOIST MONSOONAL FLOW.

.FGZ WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH UNTIL 1 AM MST MONDAY FOR NORTHWEST PORTIONS OF
COCONINO COUNTY.

&&

PUBLIC.........MCCOLLUM/DL/PETERSON
AVIATION.......MCCOLLUM/DB
FIRE WEATHER...DB

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 21, 9:45 AM MST, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST SUN JUL 21 2013

AZZ004>018-037>040-220800-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
945 AM MST SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A FLASH FLOOD WATCH IS IN EFFECT FROM 1 PM MST TODAY UNTIL 1 AM MST
MONDAY FOR ALL OF NORTHERN ARIZONA...SEE PHXFFAFGZ FOR DETAILS. A
MOIST AND UNSTABLE AIR MASS WILL BRING ANOTHER ACTIVE THUNDERSTORM
DAY TO NORTHERN ARIZONA. STORMS WILL INITIATE OVER THE HIGHER
TERRAIN THEN MOVE INTO THE LOWER ELEVATIONS. SOME STORMS MAY PRODUCE
HAIL AND VERY HEAVY RAINFALL. HIGHER THAN NORMAL MOISTURE ACROSS THE
AREA...AS WELL AS RECENT HEAVY RAINS...WILL ENHANCE THE CHANCES OF
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
MID WEEK. A DRYING TREND MAY DEVELOP TOWARD THE END OF  THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 10:03 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 22, 10:05 AM MSTFlash Flood WatchFGZApache, Coconino, Gila, Navajo, Yavapai11 hr
Jul 22, 1:25 PM MSTAreal Flood AdvisoryFGZApache3 hr
Jul 22, 3:13 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 22, 4:36 PM MSTAreal Flood AdvisoryFGZCoconino, Navajo3 hr

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.